Minnesota, 2022

Hail and Damaging Winds in Minnesota, August 5, 2022

August 5, 2022 · NWS FGF · 10 events in 4 counties and zones

A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A line of severe thunderstorms moved from west to east across southeastern North Dakota and west central Minnesota, bringing hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 5, 2:24 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, Aug 5, 2:24 PM CST, 3 hours 51 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
324 PM CDT Fri Aug 5 2022

.SHORT TERM...(This evening through Saturday night)
Issued at 324 PM CDT Fri Aug 5 2022

Convective chances and strength are the main challenges for the
period.

Southwesterly flow aloft with a shortwave moving through Canada
that has helped push a surface trough axis and cold front into our
CWA. Out ahead of the front there is quite a bit of moisture, with
dew points into the upper 60s to low 70s and temps have warmed
into the 90s. Heat index values in the southwestern counties have
topped out above 100 in spots as expected so will continue with
the headline we have going. The mid level temps are also very warm
so most of the region has been capped but there has been some
elevated showers and thunderstorms in the warm air advection ahead
of the trough axis. There is a cu field trying to get going along
the trough axis, but seem to be struggling to gain any depth.

Fairly narrow band of instability stretching from central SD into
east central ND along the surface trough axis. Still capped with
700 mb temps around 14 C. The main cold front is currently over
the Devils Lake Basin lagging behind the trough axis a bit. There
will be good forcing coming as the frontal boundary drops down
from the current position in the Devils Lake Basin. Many of the
CAMs have convection developing quickly along the cold front in
the 23 to 03Z time frame. There is some question of convective
mode and how quickly severe impacts will evolve. If storms are
fairly discrete along the boundary there will be some threat of
large hail and even an isolated tornado as there is some backing
winds right along the boundary, although high LCLs will limit any
tornado threat. There is a good amount of downdraft CAPE, and
winds up to 70 mph will quickly become a threat, especially as the
storms become more linear. There is also a threat of flash
flooding, with PWAT values up to 1.8 and some indications of
training along the front. HREF continues to show strong updraft
helicity tracks concentrated from southeastern ND into
northwest/west central MN, although CAMs are still showing a lot
of variation between convective mode and timing. At this point,
see little reason to deviate from the messaging we have going.

The cold front will push through the rest of the forecast area
tonight, and convection should become less intense later tonight,
although a few of the CAMs try and break out some more strong
cells along the mid level boundary after midnight. Not sold on
this solution, but will continue to keep POPs going across our
south for much of the night. Cool and breezy conditions on
Saturday with northwesterly surface winds and temps in the 60s and
70s behind the front. Some showers will linger into Saturday and
Saturday night with weak ripples in the west southwesterly flow
aloft, but instability will be very weak and nothing severe is
expected.

.LONG TERM...(Sunday through Friday)
Issued at 324 PM CDT Fri Aug 5 2022

Sunday... Most of the area remains on the northern/cool side of the
polar jet stream on Sunday. However a weak H5 shortwave trof is
timed to pass across SD and southern ND, with scattered showers
possible through the afternoon and evening across southeast ND and
west-central MN. Daytime highs expected to barely make 70 on Sunday,
and low temperatures drop to around 50 Sunday night into Monday
morning. Winds fairly light out of the north.

Monday through Thursday... Temperatures expected to rebound near to
above normal through the mid week period, as a flat H5 ridge pushes
steadily across from the PacNW and into the Northern Plains. Current
expectations are for mainly fair skies and dry conditions through
the period... with highs in the 80s and lows in the middle 50s.

Friday... Models expect a deepening west coast H5 trof to develop as
we head into the late week and weekend periods, with southwest flow
aloft leaning into the Northern Plains region. With that should be a
an increasing southerly low level flow, a destabilizing airmass, and
increasing risk for thunderstorms... late on Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1236 PM CDT Fri Aug 5 2022

Isolated thunderstorms continue to fire in a weak instability area
ahead of the cold front from far northeast ND across far
northwest MN. Isolated/scattered shower activity is anticipated to
last throughout the early afternoon, but with little actual
rainfall. As the cold front pushes into the Red River Valley by
late afternoon, it may bring some severe storms with it. The best
chance for these look to be at KFAR/KBJI, during the early to mid
evening. Otherwise, the cold front will bring a wind switch to the
northwest, which will continue into Saturday morning.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ049-052-053.

MN...None.

SHORT TERM...JR
LONG TERM...Gust
AVIATION...Gust
Hazardous weather outlook, Aug 5, 2:49 AM CST, 15 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
349 AM CDT Fri Aug 5 2022

MNZ004-NDZ006>008-014>016-024-026-028-054-060900-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-
Nelson-Griggs-Western Walsh-
349 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ001>003-005>009-013>017-022>024-027>032-040-NDZ027-029-030-038-
039-049-052-053-060900-
West Polk-Norman-Clay-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-South Beltrami-Mahnomen-South Clearwater-Hubbard-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Wadena-Grant-Grand Forks-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
349 AM CDT Fri Aug 5 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A Heat Advisory is effect for far southeast North Dakota this
afternoon and early evening.

Scattered severe thunderstorms are possible from 6 pm to 11 pm
today. 1.75 inch diameter hail, 70 mph wind gusts, and localized
flash flooding are possible with these storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The radar

The Fargo/Grand Forks radar (KMVX), 85 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

8 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clay

When
August 5, 6:15 PM CST
Where
Clay County, 0.84 mi SE of Moorhead
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.870, -96.740

Hail near Highway 10, on the eastern edge of Moorhead.

Thunderstorm Wind, Clay

When
August 5, 6:35 PM CST to 6:38 PM CST
Where
Clay County, 3.51 mi NW of Hawley Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
46.910, -96.410

Wind gusts to 60 mph, along with half inch hail. Winds continued to gust for another 3 minutes.

Hail, Clay

When
August 5, 6:40 PM CST to 6:43 PM CST
Where
Clay County, 4.18 mi NE of Averill
Measured
1 in hail
Reported by
Public
Coordinates
47.020, -96.500

Nickel to Quarter sized hail fell off and on for a few minutes, until 7:43 PM CDT.

Hail, Clay

When
August 5, 6:55 PM CST
Where
Clay County, 5.7 mi E of Averill
Measured
1 in hail
Reported by
Public
Coordinates
46.980, -96.430

Brief burst of quarter sized hail.

Hail, Mahnomen

When
August 5, 7:15 PM CST
Where
Mahnomen County, 4.25 mi NNW of Waubun
Measured
1 in hail
Reported by
Public
Coordinates
47.240, -95.970

Brief quarter-sized hail, with strong winds.

Hail, Beltrami

When
August 5, 7:18 PM CST
Where
Beltrami County, 0.83 mi NE of Redlake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.880, -95.020

Quarter-sized hail covering the ground, reported by law enforcement.

Thunderstorm Wind, Mahnomen

When
August 5, 7:25 PM CST to 7:30 PM CST
Where
Mahnomen County, 5.84 mi SW of Beaulieu
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.260, -95.890

A number of 4 to 6-inch branches broken down. The wind gusted for about 5 minutes.

Hail, Beltrami

When
August 5, 7:58 PM CST
Where
Beltrami County, 2.12 mi SSE of Waskish Muni Arpt
Measured
1 in hail
Reported by
Department of Highways
Coordinates
48.120, -94.510

Highway 72 covered in quarter-sized hail.

Hail, Beltrami

When
August 5, 8:03 PM CST
Where
Beltrami County, 1.46 mi NNE of Island Lake
Measured
1 in hail
Reported by
Public
Coordinates
47.800, -95.020

Quarter-sized hail covering Highway 89, just south of the casino.

Hail, Becker

When
August 5, 8:14 PM CST
Where
Becker County, 3.11 mi NNE of Cormorant
Measured
1 in hail
Reported by
Public
Coordinates
46.770, -96.040

Quarter-sized hail reported by the public along the eastern shore of Big Cormorant Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2022Every state in 2022This day in weather historyWarnings in Minnesota, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053441, 1053450, 1053442, 1053443, 1053444, 1053445, 1053449, 1053446, 1053447, 1053448.